Advances in cancer therapy have improved survival, such that many cancers have been transformed from a terminal illness to a chronic disease, and the population of patients living with cancer or who are disease-free has grown. However, these patients face complex medical problems because of the systemic effects of their treatment and many endure a constellation of treatment-emergent adverse effects that require ongoing care and support.1
Primary care physicians have been called on to take a larger role in the care of these adverse effects as the growing number of treatments has meant more affected patients. In addition, an urgent, unmet need has developed for better coordination between specialists and family physicians for providing this supportive care.2
In this article, we (1) describe the most commonly encountered cancer treatment–related skin toxicities, paying particular attention to the effects of epidermal growth factor receptor (EGFR)–targeting therapies, and (2) review up-to-date management recommendations in an area of practice where established clinical guidance from the scientific literature is limited.
Biggest culprit: Targeted cancer therapies
Skin rash and dermatologic adverse effects are commonplace in patients undergoing cancer treatment; timely management can often prevent long-term skin damage.3 Dermatologic effects have been associated with various therapeutic agents, but are most commonly associated with targeted therapies—specifically, agents targeting EGFR.
Why the attention to EGFR inhibition? EGFR is overexpressed or mutated in a multitude of solid tumors; as such, agents have been developed that target this aberrant signaling pathway. EGFR is highly expressed in the skin and dermal tissue, where it plays a number of roles, including protection against ultraviolet radiation damage.4
Blockade of the EGFR molecule leads to dermal changes, however, presenting as acneiform rash, skin fissure and xerosis, and pruritus.5 In extreme instances, toxic effects can manifest as paronychia, facial hypertrichosis, and trichomegaly. These skin changes can be deforming as well as painful, and can have physiological and psychological consequences.6
In turn, a decrease in quality of life (as reported by patients suffering from skin toxicity) can affect cancer treatment adherence and efficacy,7 and severe skin changes can result in the need to reduce the dosage of anti-cancer therapies.8 Skillful evaluation and appropriate management of skin eruptions in patients undergoing cancer therapy is therefore vital to an overall satisfactory outcome.
Continue to: How common a problem?